Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

June 17, 2021Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 17, 2021, 10:39 PM MDT for Sedgwick County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 10:39 PM MDT (04:39 UTC)
Expired
Jun 17, 2021, 11:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 172 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS85 KBOU 180439
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1039 PM MDT Thu Jun 17 2021
 
COZ050-180530-
Sedgwick County CO-
1039 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEDGWICK COUNTY UNTIL
1130 PM MDT...

At 1038 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Julesburg, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Julesburg and Sixteen-Mile Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4075 10205 4076 10232 4099 10235 4100 10214
      4100 10205
TIME...MOT...LOC 0438Z 261DEG 27KT 4091 10218 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 17, 8:00 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 17, 8:00 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
800 PM MDT Thu Jun 17 2021

.UPDATE...
Issued at 800 PM MDT Thu Jun 17 2021

High based showers and thunderstorms have progressed eastward
onto the eastern plains. Gusty winds have been the main feature
with this activity with gusts up to 50 mph. Doesn't appear much
rain occurred. The showers and thunderstorms will come to an end
by midnight as the airmass stabilizes. Going forecast on track
with no major changes planned.

&&

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jun 17 2021

A strong ridge over the Four Corners region continues to maintain
its strength with record highs reported across much of the Desert
Southwest. Denver hit 100 degrees for the third day in a row.
Showers and storms have formed mainly over South Park and the
Palmer Divide while high level clouds are limiting storm
development farther north. Localized microbursts are possible
underneath the stronger storms as soundings show a well-mixed
boundary layer up above 500 mb. DCAPE is up to 1,700 j/kg which
would support winds up to 55 mph.

Some of these showers and storms will continue overnight tonight
across the eastern plains. The HRRR seems to be trying to resolve
a heat burst or two on a couple runs which is unique. The
conditions seem to be prime for heat burst development due to the
inverted-V soundings, very hot daytime temperatures, and very
high-based showers so it seems believable. Winds could reach 55
mph if a heat burst or dry microburst were to occur. Otherwise,
low temperatures will be near the warmest on record with lows in
the mid to upper 60s across the plains.

The aforementioned Four Corners ridge will weaken a bit on Friday
as there will be 500 mb height falls over our CWA. A weak cold
front will move across our forecast area tomorrow morning with
northeasterly winds bringing in better moisture and cooler
temperatures. The high tomorrow will be around 90 in Denver.
Models are struggling to come into agreement as to how far west
the moisture will get and whether or not it will mix out tomorrow.
The NAM and NAM Nest have the moisture getting farther west (up to
the foothills) than the HRRR and GFS (stays east of DIA) which
would mean higher instability values and a better likelihood of
storms over the foothills and I-25 corridor. I tend to think the
NAM solutions will be closer to verification so I increased the
PoPs across the foothills and I-25 corridor tomorrow afternoon.
There will be enough instability (around 1,000 j/kg of mixed layer
CAPE) for storms to become severe although the surface to 6km
wind shear will be lacking (around 30 knots). An isolated severe
storm or two is expected with hail and wind gusts being the
primary threats.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jun 17 2021

Closer to seasonal temperatures are expected through the early
part of next week. The center of the upper level ridge will remain
over central AZ through the weekend. On Saturday, a relatively
weak westerly flow aloft will be over northern CO, with a moist
southeasterly winds at the surface. Surface dewpoints 55-60F in
the morning mixes out in the afternoon, but sufficient moisture
over the far northeast plains, around 50F for one or two
marginally severe thunderstorms with GFS forecast soundings
indicating surface based CAPES over 1000 j/kg. Less subsidence in
the mid/upper levels with the ridge shifted over the Desert
Southwest. 500 mb heights still around 585 dm over northern CO
Saturday with the highs around 90F. Elsewhere, generally gusty
winds should be the main threat from the storms. On Sunday, the
flow aloft will increase over northern CO. The models show weak qg
ascent in the mid and upper levels ahead of a short wave trough
passing out of the northern Rockies and across WY. A cold front
associated with this system will push across the forecast area
Sunday morning, with gusty north to northwest winds in the morning
transitioning to northeast in the afternoon. The models indicate
the nose of a 100 kt jet max brushing the northern border around
00z Monday. This will certainly improve the storm motions of any
developing storms, but could also elevate the threat of severe
storms depending on the timing of the cold front. The ECMWF is
slower than the GFS with this next system. The bottom line,
Monday will significantly cooler and wetter from the Front Range
eastward across the northeast plains. The threat of flooding in
the burn areas will be elevated, but increased stability may
translate more to steady stratiform rain vs convective showers. By
the middle of next week, it's back to the 90s with a broad ridge

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 800 PM MDT Thu Jun 17 2021

Southerly winds are expected to prevail the rest of the night.
Just a slight chance of an additional wind shift from the
convection off to the east. A cold front will move through Friday
morning bringing northeast winds behind it. There will be a chance
for showers and thunderstorms after 21Z Friday. Outflow winds
gusting to 40 knots will be the main threat.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Thu Jun 17 2021

Most areas will see higher moisture levels on Friday meaning
relative humidity will only bottom out around 25 percent. This
will keep fire danger on the lower side. The exception will be
North Park and the surrounding terrain that will have less
moisture as relative humidity will drop to the low teens. There
will be elevated fire danger across that area as wind gusts will
reach 25 mph.

&&

.HYDROLOGY...
Issued at 300 PM MDT Thu Jun 17 2021

Moisture will increase on Friday behind a cold front that moves
through the area. Some storms are expected to form over the burn
areas which could pose a threat for flooding. This threat is
rather limited though as precipitable water values are on the
lower side.

A modest increase in thunderstorm activity is expected for
Saturday through Monday, and more moisture will be available as
well. Storms are expected to be moving, but there could be enough
rain with the strongest storms to cause minor flooding in the new
burn areas. This low risk of flooding will continue through
Monday, then drier conditions will reduce the risk after that.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Danielson
LONG TERM...Cooper
AVIATION...Meier
FIRE WEATHER...Danielson
HYDROLOGY...Cooper
Hazardous weather outlook, Jun 17, 10:34 AM MDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1034 AM MDT Thu Jun 17 2021

COZ030>051-181645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1034 AM MDT Thu Jun 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot and mainly dry weather will persist again today with highs
around 100 on the plains. Isolated showers and thunderstorms are
expected to develop over the high terrain in the afternoon and
move east and southeast over the plains into the evening hours,
producing mainly gusty winds up to 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cool front will bring some relief to the heat on Friday and
Saturday with temperatures dropping to around 90 on the plains. It
will only be slightly cooler in the mountains. Scattered
afternoon thunderstorms are expected in and near the mountains,
with isolated late day storms on the plains. Some of the stronger
storms may produce brief heavy rain, gusty winds, and hail. A
cold front will bring cooler temperatures and a better chance of
rain late Sunday or Monday. Then we'll warm right back up again
with highs back into the 90s on the plains by the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 17, 10:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1039 PM MDT Thu Jun 17 2021

COZ050-180530-
Sedgwick County CO-
1039 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEDGWICK COUNTY UNTIL
1130 PM MDT...

At 1038 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Julesburg, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Julesburg and Sixteen-Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4075 10205 4076 10232 4099 10235 4100 10214
      4100 10205
TIME...MOT...LOC 0438Z 261DEG 27KT 4091 10218

ENTREKIN

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.